Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 169, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 8:40 PM CDT for Turner County, South Dakota. It was in force for 65 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 8:40 PM CDT (01:40 UTC)
- Expired
- Jun 20, 2005, 9:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Turner County, SD
The radar
The Sioux Falls radar (KFSD), 41 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:48 PM CDT | HAIL 0.75 | Parker, SD | 0.75 INCH HAIL LASTED 3 MINUTES. |
| Jun 20, 8:51 PM CDT | HAIL 1 | Parker, SD | QUARTER SIZED HAIL LASTED 3 MINUTES. |
| Jun 20, 8:52 PM CDT | HAIL 0.75 | Parker, SD | |
| Jun 20, 8:55 PM CDT | HAIL 0.75 | Parker, SD | |
| Jun 20, 9:02 PM CDT | HAIL 1 | 1 E Parker, SD | |
| Jun 20, 9:10 PM CDT | HAIL 1.75 | Parker, SD | |
| Jun 20, 9:19 PM CDT | HAIL 1.75 | 4 Sw Parker, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210141 SVRFSD SDC125-210245- /O.NEW.KFSD.SV.W.0169.050621T0140Z-050621T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 840 PM CDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 945 PM CDT * AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF PARKER...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PARKER AROUND 845 PM CDT CHANCELLOR AROUND 930 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4348 9727 4335 9736 4326 9700 4348 9694 $$ MG
3 follow-up statements
000 WWUS53 KFSD 210157 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 856 PM CDT MON JUN 20 2005 SDC125-210245- /O.CON.KFSD.SV.W.0169.000000T0000Z-050621T0245Z/ TURNER SD- 856 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR TURNER COUNTY... AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PARKER...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHANCELLOR AROUND 940 PM CDT HAIL UP TO 0.75 INCH IN DIAMETER HAS BEEN REPORTED IN PARKER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4348 9727 4335 9736 4326 9700 4348 9694 $$ MG
000 WWUS53 KFSD 210216 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT MON JUN 20 2005 SDC125-210245- /O.CON.KFSD.SV.W.0169.000000T0000Z-050621T0245Z/ TURNER SD- 915 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR TURNER COUNTY... AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF PARKER...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHANCELLOR AROUND 920 PM CDT HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 1 MILE EAST OF PARKER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4348 9727 4335 9736 4326 9700 4348 9694 $$ MG
000 WWUS53 KFSD 210223 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 922 PM CDT MON JUN 20 2005 SDC125-210245- /O.CON.KFSD.SV.W.0169.000000T0000Z-050621T0245Z/ TURNER SD- 922 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR TURNER COUNTY... AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 6 MILES SOUTH OF PARKER...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHANCELLOR AROUND 930 PM CDT HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED 4 MILES SOUTHWEST OF PARKER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4348 9727 4335 9736 4326 9700 4348 9694 $$ MG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jun 20, 3:30 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT MON JUN 20 2005 .DISCUSSION... ONGOING SVR WX. NO DISCUSSION. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 119 PM CDT MON JUN 20 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 119 PM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS. EXCESSIVE TEMPERATURES... HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE. A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Jun 20, 6:08 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 2 E WEBB 42.95N 94.97W
06/20/2005 65 MPH CLAY IA PUBLIC
&&
BTLocal storm report, Jun 20, 6:51 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 WSW JASPER 43.84N 96.44W
06/20/2005 0.75 INCH ROCK MN TRAINED SPOTTER
&&
JHLocal storm report, Jun 20, 7:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 14 ENE WAKONDA 43.09N 96.85W
06/20/2005 1.00 INCH CLAY SD PUBLIC
0720 PM HAIL 13 ENE WAKONDA 43.08N 96.87W
06/20/2005 1.75 INCH CLAY SD PUBLIC
0735 PM FLASH FLOOD 13 ENE WAKONDA 43.08N 96.87W
06/20/2005 CLAY SD PUBLIC
2+ INCHES OF WATER STANDING IN YARD AND DRIVEWAY.
&&
JHSpecial weather statement, Jun 20, 8:03 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 803 PM CDT MON JUN 20 2005 IAZ001-012-020-031-NEZ013-014-SDZ062-067-070-071-210200- CLAY-DAKOTA NE-DIXON NE-LINCOLN-LYON IA-MINNEHAHA-PLYMOUTH IA- SIOUX IA-UNION-WOODBURY IA- 803 PM CDT MON JUN 20 2005 ...TRAVEL HIGHLY DISCOURAGED IN UNION AND CLAY COUNTIES OF SOUTH DAKOTA... A PAIR OF MASSIVE STORMS HAVE BEEN SLOWLY MOVING SOUTH OVER THE LAST HOUR OR SO. GOLF BALL SIZE HAIL...POTENTIAL FLASH FLOODING AND WIND GUSTS TO 60 MPH HAVE ALL BEEN REPORTED. IF YOU PLAN ANY TRAVEL ALONG INTERSTATE 29 BETWEEN BERESFORD AND ELK POINT...OR ANY HIGHWAYS WITHIN A 30 MPH RADIUS OF THIS AREA...PLEASE POSTPONE YOUR PLANS. 08
Local storm report, Jun 20, 8:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL BALATON 44.23N 95.87W
06/20/2005 0.75 INCH LYON MN LAW ENFORCEMENT
FOR ABOUT 1 MINUTE, ANOTHER OFFICER REPORTED QUARTER
SIZED HAIL AT 806 PM, BUT IT WAS DONE BEFORE 807 PM. MOST
OF THE HAIL REPORTED FROM TWO OFFICERS WAS DIME SIZED.
0805 PM HAIL CROOKS 43.66N 96.81W
06/20/2005 1.00 INCH MINNEHAHA SD NWS EMPLOYEE
&&
TRMLocal storm report, Jun 20, 8:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 2 N SIOUX FALLS 43.57N 96.73W
06/20/2005 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:21 PM CDT | Flash Flood Warning | FSD | Clay, Union | 3 hr |
| Jun 20, 7:25 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
| Jun 20, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 42 min |
| Jun 20, 8:07 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 23 min |
| Jun 20, 8:11 PM CDT | Flash Flood Warning | FSD | Minnehaha | 3 hr |
| Jun 20, 8:14 PM CDT | Flash Flood Warning | FSD | Brookings | 3 hr |
| Jun 20, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 61 min |
| Jun 20, 8:17 PM CDT | Flash Flood Warning | FSD | Turner | 3 hr |
| Jun 20, 9:22 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 42 min |
| Jun 20, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 50 min |
| Jun 20, 9:38 PM CDT | Tornado Warning | FSD | Turner | 37 min |
| Jun 20, 9:43 PM CDT | Flash Flood Warning | FSD | Moody | 2 hr |
| Jun 20, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 62 min |
| Jun 20, 10:08 PM CDT | Flash Flood Warning | FSD | Clay | 2 hr |
| Jun 20, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 62 min |
| Jun 20, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 60 min |
| Jun 20, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 29 min |
| Jun 20, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 32 min |
| Jun 20, 10:31 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 44 min |
| Jun 20, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 44 min |
| Jun 20, 10:43 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 32 min |
| Jun 20, 10:49 PM CDT | Flash Flood Warning | FSD | Bon Homme, Yankton | 3 hr |
| Jun 20, 10:49 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 41 min |
| Jun 20, 10:57 PM CDT | Flash Flood Warning | FSD | Beadle, Sanborn | 2 hr |
| Jun 20, 11:06 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 24 min |
| Jun 20, 11:10 PM CDT | Flash Flood Warning | FSD | McCook, Minnehaha, Turner | 2 hr |
| Jun 20, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 16 min |
| Jun 20, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 12 min |
| Jun 20, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 58 min |
| Jun 20, 11:26 PM CDT | Flash Flood Warning | FSD | Davison, Hanson | 2 hr |
| Jun 20, 11:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 32 min |
| Jun 20, 11:32 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 47 min |
| Jun 20, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 25 min |
| Jun 20, 11:37 PM CDT | Flash Flood Warning | FSD | Moody | 113 min |
| Jun 21, 12:29 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 47 min |
| Jun 21, 12:56 AM CDT | Flash Flood Warning | FSD | Charles Mix | 3 hr |
| Jun 21, 1:04 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 56 min |
| Jun 21, 1:35 AM CDT | Flash Flood Warning | FSD | Bon Homme | 115 min |
| Jun 21, 1:35 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Jun 21, 1:58 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 30 min |
| Jun 21, 2:25 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 38 min |
| Jun 21, 3:11 AM CDT | Flash Flood Warning | FSD | Charles Mix | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.